ST. LOUIS (KMOX) — Local ER docs say they are seeing an increase in kids coming in with fentanyl exposure.
This is in the wake of two St. Louis County men now facing felony charges in the fentanyl-related deaths of their young children.
"I've seen anywhere from newborns to teenagers who have been exposed to it," said Dr. Nancy Bauer, a Pediatric Hospitalist at SSM Health Cardinal Glennon Children's Hospital.
"We recently had an 11-month-old brought in who was unresponsive — meaning not alert, his heart wasn't beating, he wasn't breathing — it was very, very bad," Dr. Bauer told KMOX. "Luckily, the parents said they thought he got hold of some fentanyl — and that's what saved his life because the treatment is Narcan, and it reverses the symptoms completely."
Dr. Bauer says it is safe to use Narcan on young children — because in many cases it is the only treatment that can save their life.
"We use different doses, but in the case of this 11-month-old, we had no idea how old he was — the parents didn't tell us — and we didn't know his weight," Dr. Bauer said. "So we gave him the adult dose in the nasal spray up his nose and then we had to put an IV in his bone because we couldn't get IV access anywhere else and we had to give him the IV version and that's what saved his life."
So what are the symptoms you should be on the lookout for in your kids or grandchildren in case of an accidental exposure?
"If they get hold of it, you are going to see changes in mental status," said Dr. Bauer. "They won't be alert, they may be sleepy, their pupils will get dilated. In some other drugs — not in fentanyl and other opioids — it can cause pinpoint pupils. And if they get a really, really dry mouth that tells me it's a different class of drugs."
In many cases the exposure is accidental.
"Fentanyl is an opioid and we're seeing all different forms of opioids that kids are being exposed to," said Dr. Bauer. "From a crawling toddler who gets into his grandmother's purse or there's some left on the coffee table or hits the bathroom floor — you don't usually think of children getting exposed to opioids — but that's what the problem is."
"As with any drugs, parents need to keep them locked up and out of the reach of children. There are accidental ingestions in little ones who are crawling, but since opioids are out there more, we are getting teenagers who get hold of them and are overdosing, as well.
The phone number for Missouri Poison Center at SSM Health Cardinal Glennon Children's Hospital is 1-800-222-1222.